Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 39, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Oct 2, 2016, 3:40 PM MDT for 4 counties in Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2016, 3:40 PM MDT (21:40 UTC)
- Expired
- Oct 2, 2016, 4:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID
The radar
The Pocatello radar (KSFX), 84 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.7 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2986 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
649 WUUS55 KPIH 022140 SVRPIH IDC023-033-043-051-022230- /O.NEW.KPIH.SV.W.0039.161002T2140Z-161002T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 340 PM MDT SUN OCT 2 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN FREMONT COUNTY IN SOUTHEASTERN IDAHO... NORTHWESTERN JEFFERSON COUNTY IN SOUTHEASTERN IDAHO... EAST CENTRAL BUTTE COUNTY IN CENTRAL IDAHO... SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO... * UNTIL 430 PM MDT * AT 339 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTHWEST INL...OR 16 MILES WEST OF TERRETON...AND MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... TERRETON...MUD LAKE...NORTHWEST INL AND MONTEVIEW. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4362 11282 4384 11296 4424 11254 4400 11215 TIME...MOT...LOC 2139Z 215DEG 30KT 4380 11276 $$ JAH
2 follow-up statements
671 WWUS55 KPIH 022202 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 402 PM MDT SUN OCT 2 2016 IDC023-033-043-051-022230- /O.CON.KPIH.SV.W.0039.000000T0000Z-161002T2230Z/ FREMONT ID-JEFFERSON ID-BUTTE ID-CLARK ID- 402 PM MDT SUN OCT 2 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR SOUTHWESTERN FREMONT...NORTHWESTERN JEFFERSON...EAST CENTRAL BUTTE AND SOUTH CENTRAL CLARK COUNTIES... AT 401 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MONTEVIEW...OR 12 MILES NORTHWEST OF TERRETON...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... TERRETON...MUD LAKE...NORTHWEST INL AND MONTEVIEW. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4373 11264 4395 11284 4424 11254 4400 11215 TIME...MOT...LOC 2201Z 215DEG 30KT 4396 11261 $$ JAH
819
WWUS55 KPIH 022220
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
420 PM MDT SUN OCT 2 2016
IDC023-033-043-051-022230-
/O.EXP.KPIH.SV.W.0039.000000T0000Z-161002T2230Z/
FREMONT ID-JEFFERSON ID-BUTTE ID-CLARK ID-
420 PM MDT SUN OCT 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FREMONT...
NORTHWESTERN JEFFERSON...EAST CENTRAL BUTTE AND SOUTH CENTRAL CLARK
COUNTIES WILL EXPIRE AT 430 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4373 11264 4395 11284 4424 11254 4400 11215
TIME...MOT...LOC 2212Z 215DEG 30KT 4396 11261
$$
JAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 1:15 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Oct 2, 1:15 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 115 PM MDT SUN OCT 2 2016 .SHORT TERM...Tonight through Tuesday. A warm front moved north through the area this morning. This spawned few strong storms. Much of southeast Idaho has been in the warm sector ahead of a powerful cold front which will arrive this evening. Showers and thunderstorms will develop ahead of the front in the afternoon instability. The WRF appears to have the best handle on the situation given how convection appears to be developing on satellite so far. It is also a compromise between the NAM which has less convection tonight and the GFS which has is more widespread. Expect the cold front to move through the region during the evening hours with strong to marginally severe thunderstorms possible along and ahead of the front. Then expect a break in the precipitation overnight as we await the arrival of the associated low pressure area. The low will arrive by early Monday morning. This will pour much colder air into the region along with windy conditions. Most of the precipitation with this system will fall across the higher elevations above 7000 feet and across the central Idaho mountains. Elevations above 7000 feet will see several inches of snow and a winter weather advisory is in effect. In the valleys, including the Snake Plain and Magic Valley, we will see a few rain showers along with very windy conditions and much cooler temperatures. A wind advisory is in effect for these areas where sustained winds of 25 to 30 mph are likely along with gusts to around 45 mph. This storm should exit the area Monday night. We will spend most of Tuesday awaiting the next system with some precipitation moving into the area late in the afternoon. Valle .LONG TERM...Tuesday night through next Sunday. Influence of departing upper low will still be felt Tuesday night, mainly over the Eastern Highlands. Snow levels will remain around 6000 to 7000 ft. GFS and ECMWF drop a little more energy in the broadened upper trough over the Northern Rockies, and will likely keep chance to likely PoPs for the area at least until Friday. Aside from increasing PoPs slightly for the latter part of the week, very little changes to the forecast. Hinsberger && .AVIATION...On-going convection will likely linger into the evening hours as we remain in the warm sector of this early fall storm. Anticipate surface winds to eventually sharply increase as we become better mixed in the low-levels. Convection could approach severe with large hail and strong outflow winds, but lacking certainty on timing and location of development this afternoon. Thus just keeping VCTS mention. Cold front is expected to pass through early evening from west to east and should see abrupt wind shifts as it passes. The frontal passage may offer a brief hold on showers, but still no solid signal of that is provided among the models. Outside of showers, expect conditions to remain VFR, except for KSUN, where ceilings may drop to MVFR early tomorrow morning. Low-level wind shear potential is possible overnight if we de-couple as 2k ft winds will be around 40 to 50 kts. Hinsberger && .PIH Watches/Warnings/Advisories... Wind Advisory from noon to 9 PM MDT Monday for IDZ017-020>022. Winter Weather Advisory from 6 AM Monday to midnight MDT Monday night for IDZ018-019-023-025-031-032. &&
In the hours before
Special weather statement, Oct 2, 1:11 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
111 PM MDT SUN OCT 2 2016
IDZ019-021945-
UPPER SNAKE HIGHLANDS ID-
111 PM MDT SUN OCT 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON COUNTY UNTIL
145 PM MDT...
AT 111 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VICTOR...OR 9 MILES SOUTH OF DRIGGS...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DRIGGS AND VICTOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4359 11105 4354 11112 4354 11113 4355 11114
4355 11117 4359 11122 4383 11105
TIME...MOT...LOC 1911Z 220DEG 31KT 4359 11112
VALLELocal storm report, Oct 2, 3:19 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
319 PM MDT SUN OCT 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MARYSVILLE 44.07N 111.42W
10/02/2016 E0.50 INCH FREMONT ID PUBLIC
SHORT PERIOD OF HEAVY RAIN, ESTIMATED 0.10 INCH
&&
JMESSICKSpecial weather statement, Oct 2, 3:33 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 333 PM MDT SUN OCT 2 2016 IDZ019-020-023-022230- UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID- CARIBOU HIGHLANDS ID- 333 PM MDT SUN OCT 2 2016 ...STRONG THUNDERSTORM SOUTHEAST OF BONE MOVING NORTHEAST TOWARDS THE HENRYS CREEK FIRE SCAR AND FELT THROUGH 430 PM MDT... AT 330 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BONE...MOVING NORTHEAST AT 45 MPH. BRIEF HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM AS IT LIFTS NORTHEAST TOWARD FELT THROUGH 430 PM MDT. LOCATIONS IMPACTED INCLUDE... FELT...TETONIA... GREEN CANYON HOT SPRINGS AND TETONIA RESEARCH STATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4305 11171 4310 11189 4398 11147 4385 11106 TIME...MOT...LOC 2130Z 207DEG 42KT 4320 11173 HUSTON
Special weather statement, Oct 2, 3:38 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 338 PM MDT SUN OCT 2 2016 IDZ020-021-023-022230- LOWER SNAKE RIVER PLAIN ID-UPPER SNAKE RIVER PLAIN ID- CARIBOU HIGHLANDS ID- 338 PM MDT SUN OCT 2 2016 ...STRONG THUNDERSTORM NEAR INKOM MOVING NORTHEAST TOWARD MOUNT PUTNAM AND THE HENRYS CREEK FIRE SCAR THROUGH 430 PM MDT... AT 336 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER INKOM...MOVING NORTHEAST AT 45 MPH. BRIEF HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM AS IT LIFTS NORTHEAST ACROSS MOUNT PUTNAM TOWARD THE HENRYS CREEK FIRE SCAR THROUGH 430 PM MDT. LOCATIONS IMPACTED INCLUDE... IDAHO FALLS...GOSHEN...AMMON...INKOM...BONE...PORTNEUF GAP... FORT HALL MOUNT PUTNAM AND TRAIL CREEK CAMPGROUND. LAT...LON 4268 11225 4272 11239 4351 11205 4338 11166 TIME...MOT...LOC 2136Z 203DEG 43KT 4282 11223 HUSTON
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 2:13 AM MDT | Wind Advisory | PIH | 42 hr | |
| Oct 2, 2:27 AM MDT | Winter Weather Advisory | PIH | 42 hr | |
| Oct 2, 5:44 AM MDT | Special Weather Statement | PIH | Bonneville, Teton | 61 min |
| Oct 2, 8:45 AM MDT | Severe Thunderstorm Warning | PIH | Fremont | 45 min |
| Oct 2, 9:07 AM MDT | Special Weather Statement | PIH | Butte | 38 min |
| Oct 2, 1:11 PM MDT | Special Weather Statement | PIH | Teton | 34 min |
| Oct 2, 3:21 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont | 54 min |
| Oct 2, 3:33 PM MDT | Special Weather Statement | PIH | Bonneville, Teton | 57 min |
| Oct 2, 3:38 PM MDT | Special Weather Statement | PIH | Bingham | 52 min |
| Oct 2, 4:01 PM MDT | Special Weather Statement | PIH | Franklin | 44 min |
| Oct 2, 4:12 PM MDT | Special Weather Statement | PIH | Fremont | 48 min |
| Oct 2, 4:15 PM MDT | Special Weather Statement | PIH | Madison | 45 min |
| Oct 2, 4:20 PM MDT | Special Weather Statement | PIH | Oneida | 55 min |
| Oct 2, 4:30 PM MDT | Special Weather Statement | PIH | Bonneville | 45 min |
| Oct 2, 4:37 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Oneida, Power | 38 min |
| Oct 2, 4:39 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson | 51 min |
| Oct 2, 5:11 PM MDT | Tornado Warning | PIH | Clark, Fremont, Jefferson, Madison | 49 min |
| Oct 2, 5:31 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson, Madison | 44 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.